Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 17, 2021Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 17, 2021, 4:33 AM EDT for Warren County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:33 AM EDT (08:33 UTC)
Expired
Jul 17, 2021, 5:30 AM EDT
In force
57 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 121 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS81 KCTP 170833
SPSCTP

Special Weather Statement
National Weather Service State College PA
433 AM EDT Sat Jul 17 2021
 
PAZ004-170930-
Warren PA-
433 AM EDT Sat Jul 17 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 530
AM EDT...

At 432 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Findley Lake to Corry to near Columbus to
near Riceville to 7 miles east of Guys Mills. Movement was northeast
at 45 mph.

Very heavy rain is expected.
Wind gusts up to 45 mph are possible.

Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Grand Valley, Garland, Warren South, Sugar Grove,
Starbrick and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4200 7892 4189 7901 4168 7961 4200 7960
TIME...MOT...LOC 0832Z 241DEG 38KT 4206 7972 4195 7963 4187 7961 4177
7971 4165 7983

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:26 AM EDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 4:26 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
426 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front over the eastern Great Lakes will drift very
slowly to the south through the upcoming weekend as several
weak waves of low pressure ride northeast along it. The very
warm and humid airmass across Pennsylvania ahead of the front
will help to create numerous showers and scattered
thunderstorms.

Locally heavy rain and isolated strong wind gusts will once
again push through central PA Saturday afternoon and evening.
Drier air should push south into the northern part of the
Commonwealth on Sunday, though scattered to numerous showers and
a few thunderstorms are likely across the Lower Susquehanna
Valley.

A slow moving upper trough is likely to linger over the area
into much of next week, bringing overall drier conditions and a
reprieve from excessive humidity.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Slow moving front across northern PA continues to keep light to
moderate rain in place, with heavy showers/embedded storms
continuing down across the lower to mid Susquehanna Valley.
Fortunately, these latter areas didn't receive much rain earlier
and should thus be okay in terms of flooding tonight.

The heavy rain threat may attempt to pick up again across
portions of NW PA overnight along/ahead of the stalled frontal
boundary as a surface low traverses Lake Erie. Aloft, the right
entrance region of an upper level jet focuses persistent showers
and thunderstorms with locally heavy rainfall there. Flash
Flood Watch remains in effect for a large portion of north
central PA into portions of the Poconos tonight through Saturday
evening, with several rounds of heavy rainfall likely to
produce excessive runoff on nearly saturated surface soil
conditions.

Farther southeast, activity will continue to wane with a
relatively quiet period of time from late tonight into Saturday
morning. Focus for heavy rains shifts southward by Saturday
afternoon as convection fires from the central mountains
eastward through the Middle to Lower Susquehanna River Valley.
Will continue to monitor the potential expansion of FLash Flood
Watches to include the Saturday period over the southern and
especially southeastern half of central PA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Rich moisture plume will stay draped across much of Central PA
Saturday, bringing max coverage and highest intensity of
convective rainfall, and raising potential flood concerns again
for areas that have been very wet lately. WPC coordinated MDT
Excessive Rainfall risk over the region for Saturday.

A cold front will slowly cross PA through the day Saturday,
bringing rounds of showers and storms across the entire area.
The airmass in front of the cold front will be hot and juicy
with precipitable water values approaching or slightly above
2". Best chance for flash flooding over the Middle to Lower Susq
River Valley comes Sat afternoon and evening, so may very well
end up further expanding the current Flash Flood Watch. After
an evening maximum in intensity and coverage, front drops
southeastward and south of the Mason Dixon line by early Sunday.
Showers linger into Sunday morning behind the frontal passage,
but the heavy rain threat should be over by then.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Persistent upper level troughing with a mean west-northwest flow
aloft will bring a series of cold fronts through central PA next
week. Timing of these fronts is uncertain with max POPs weighted
toward the afternoon and evening hours. Each front will be
accompanied by scattered showers and t-storms, but with much
lower PWATs (available deep moisture) we expect the probability
of heavy rainfall to remain low. CPC outlooks tilt the odds
toward below average rainfall and below normal temperatures
beyond midweek. SPC has noted that the overall speed of the flow
aloft associated with the broad upper troughing is fcst to
remain rather weak. The weak flow combined with lack of well-
defined shortwave troughs and differences with frontal timing
favors a low predictability for severe weather. Lastly, we were
keen to utilize a 50/50 weighting of NBM with the consensus
multi-model blend which trends daytime temps closer to or just
below seasonal averages through midweek.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Low vis and cigs likely overnight with FG and BR at IPT and
BFD, with patchy fog possible elsewhere.

More showers and storms expected tomorrow with restrictions in
+TSRA.

Outlook...
Sat...Restrictions in SHRA/TSRA
Sun...Showers gradually sag southeast, reductions possible.
Mon-WED...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ004>006-010>012-
037-041-042-045-046-051>053-058.

&&

SYNOPSIS...Guseman/Lambert/DeVoir
NEAR TERM...Guseman/Lambert/DeVoir
SHORT TERM...Guseman/Lambert/DeVoir
LONG TERM...Guseman/Steinbugl
AVIATION...Gartner/Wagner
Hazardous weather outlook, Jul 16, 11:26 PM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1126 PM EDT Fri Jul 16 2021

PAZ017>019-024>028-033>036-049-050-056-057-059-063>066-180330-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1126 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may occur in less than one hour where a few
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-045-046-051>053-058-180330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Montour-Northumberland-Columbia-Schuylkill-
1126 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may occur in less than one hour where a few
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 17, 4:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
433 AM EDT Sat Jul 17 2021

PAZ004-170930-
Warren PA-
433 AM EDT Sat Jul 17 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 530
AM EDT...

At 432 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Findley Lake to Corry to near Columbus to
near Riceville to 7 miles east of Guys Mills. Movement was northeast
at 45 mph.

Very heavy rain is expected.
Wind gusts up to 45 mph are possible.

Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Grand Valley, Garland, Warren South, Sugar Grove,
Starbrick and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4200 7892 4189 7901 4168 7961 4200 7960
TIME...MOT...LOC 0832Z 241DEG 38KT 4206 7972 4195 7963 4187 7961 4177
7971 4165 7983

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:11 PM EDTSpecial Weather StatementCTPCumberland34 min
Jul 16, 10:39 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Juniata, Northumberland, Perry, Snyder2 hr
Jul 17, 6:36 AM EDTSpecial Weather StatementCTPWarren69 min
Jul 17, 7:46 AM EDTSpecial Weather StatementCTPElk, McKean59 min
Jul 17, 10:23 AM EDTSpecial Weather StatementCTPMcKean37 min
Jul 17, 12:01 PM EDTAreal Flood AdvisoryCTPMcKean119 min
Jul 17, 12:35 PM EDTSpecial Weather StatementCTPPotter40 min
Jul 17, 12:55 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 17, 1:23 PM EDTSpecial Weather StatementCTPClinton37 min
Jul 17, 1:33 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 1:48 PM EDTSevere Thunderstorm WarningCTPLancaster, York42 min
Jul 17, 1:55 PM EDTFlash Flood WarningCTPCameron, Elk, McKean, Potter, Warren3 hr
Jul 17, 2:13 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon47 min
Jul 17, 2:29 PM EDTSevere Thunderstorm WarningCTPLancaster46 min
Jul 17, 2:46 PM EDTSpecial Weather StatementCTPCambria29 min
Jul 17, 2:47 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, Schuylkill, York2 hr
Jul 17, 2:52 PM EDTSevere Thunderstorm WarningCTPSchuylkill38 min
Jul 17, 2:56 PM EDTSevere Thunderstorm WarningCTPLancaster, York34 min
Jul 17, 3:02 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill43 min
Jul 17, 3:04 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset56 min
Jul 17, 3:06 PM EDTSpecial Weather StatementCTPBlair24 min
Jul 17, 3:14 PM EDTSevere Thunderstorm WarningCTPLancaster61 min
Jul 17, 3:17 PM EDTFlash Flood Warning Considerable damage threatCTPLycoming, Tioga3 hr
Jul 17, 3:35 PM EDTSpecial Weather StatementCTPCentre25 min
Jul 17, 3:42 PM EDTSpecial Weather StatementCTPYork33 min
Jul 17, 3:45 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Jul 17, 3:48 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 3:52 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield23 min
Jul 17, 4:03 PM EDTSpecial Weather StatementCTPDauphin27 min
Jul 17, 4:05 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin55 min
Jul 17, 4:07 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, York2 hr
Jul 17, 4:14 PM EDTSpecial Weather StatementCTPDauphin31 min
Jul 17, 4:14 PM EDTSpecial Weather StatementCTPTioga46 min
Jul 17, 4:23 PM EDTSpecial Weather StatementCTPClinton37 min
Jul 17, 4:24 PM EDTSpecial Weather StatementCTPDauphin36 min
Jul 17, 4:32 PM EDTSpecial Weather StatementCTPLycoming28 min
Jul 17, 4:34 PM EDTSpecial Weather StatementCTPCentre26 min
Jul 17, 4:38 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming2 hr
Jul 17, 4:44 PM EDTAreal Flood AdvisoryCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 3 more2 hr
Jul 17, 4:45 PM EDTSpecial Weather StatementCTPDauphin30 min
Jul 17, 4:47 PM EDTSpecial Weather StatementCTPTioga28 min
Jul 17, 4:50 PM EDTSpecial Weather StatementCTPSomerset25 min
Jul 17, 4:50 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Northumberland, Snyder, Union55 min
Jul 17, 4:53 PM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean, Potter, Warren66 min
Jul 17, 4:56 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lycoming, Montour, Northumberland, Schuylkill and 3 more61 min
Jul 17, 4:58 PM EDTSpecial Weather StatementCTPClinton32 min
Jul 17, 5:02 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming43 min
Jul 17, 5:08 PM EDTSpecial Weather StatementCTPFranklin37 min
Jul 17, 5:14 PM EDTFlash Flood Warning Considerable damage threatCTPLycoming, Sullivan3 hr
Jul 17, 5:16 PM EDTSpecial Weather StatementCTPDauphin29 min
Jul 17, 5:20 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Juniata, Lebanon, Perry2 hr
Jul 17, 5:27 PM EDTSpecial Weather StatementCTPSullivan33 min
Jul 17, 5:30 PM EDTSpecial Weather StatementCTPFranklin30 min
Jul 17, 5:42 PM EDTFlash Flood Warning Considerable damage threatCTPAdams, Cumberland, Franklin, Fulton, Huntingdon, Perry111 min
Jul 17, 5:44 PM EDTSevere Thunderstorm WarningCTPColumbia, Cumberland, Dauphin, Juniata, Lycoming, Montour and 6 more61 min
Jul 17, 5:56 PM EDTFlash Flood Warning Considerable damage threatCTPColumbia, Cumberland, Dauphin, Juniata, Lebanon, Lycoming and 7 more3 hr
Jul 17, 6:09 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Franklin, York36 min
Jul 17, 6:22 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan28 min
Jul 17, 6:44 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, York46 min
Jul 17, 6:57 PM EDTSpecial Weather StatementCTPSchuylkill33 min
Jul 17, 7:07 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr
Jul 17, 7:34 PM EDTSevere Thunderstorm WarningCTPAdams, York56 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.